MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INCORPORATED NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 6790153
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The instrument was not returned for evaluation, photos provided could not confirm the event.No radiographs could be provided to confirm the event.Review of the reported event identified the implant was forcibly hammered into the disc space while utilizing the counter torque.The interbody vertebral replacement device is not designed to be hammered into place.Rather the disc space is required to be fully distracted.The root cause of the event is the result of implant selection and excessive force.The patient is reported to be recovering well post revision.No additional investigation required.Labeling review ".Potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." ".Warnings, cautions and precautions.The subject device is intended for use only as indicated.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant." ".Compatibility: do not use x-core expandable vbr system and the x-core mini cervical expandable vbr system with components of other systems.Unless stated otherwise, nuvasive devices are not to be combined with the components of another system." ".Pre-operative warnings.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Measuring core height.Use the x-core 2 expandable vbr height caliper to measure the defect height.Place caliper tips within the void opening, confirming each tip is seated flush onto the superior and inferior endplates (fig.48).Under no distraction, obtain the reading of the defect height as indicated on either the top or side of the measuring device.If additional distraction is required, utilize the x-core 2 expandable vbr distractor to do so (fig.49).This instrument will not provide height reading but will help to distract the disc space.9500968c.".
 
Event or Problem Description
A patient underwent a corpectomy procedure where the l2 vertebral body was being replaced.During the procedure the vertebral implant was two large for the space and was forcibly hammered into place.On (b)(6) 2021 a hospital nurse contacted the involved rep to inform then a portion of the counter torque instrument was missing from the device and post operative images confirmed that missing portion was left in patient.On (b)(6) 2021 a revision procedure occurred and the retrieved fragment was removed from the patient.

Brand Name
NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11711968
Report Number2031966-2021-00056
Device Sequence Number3444668
Product Code MQP
UDI-Device Identifier00887517360854
UDI-Public887517360854
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K192582
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6790153
Device Lot NumberEM1972
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2021
Initial Report FDA Received Date04/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR